Journal of Automated Reasoning

, Volume 51, Issue 4, pp 401–430 | Cite as

Finite-valued Semantics for Canonical Labelled Calculi

  • Matthias Baaz
  • Ori Lahav
  • Anna Zamansky


We define a general family of canonical labelled calculi, of which many previously studied sequent and labelled calculi are particular instances. We then provide a uniform and modular method to obtain finite-valued semantics for every canonical labelled calculus by introducing the notion of partial non-deterministic matrices. The semantics is applied to provide simple decidable semantic criteria for two crucial syntactic properties of these calculi: (strong) analyticity and cut-admissibility. Finally, we demonstrate an application of this framework for a large family of paraconsistent logics.


Sequent calculi Labelled sequents Canonical calculi Cut-admissibility Non-deterministic semantics Finite-valued logics 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Baaz, M., Fermüller, C.G., Salzer, G., Zach, R.: Labeled calculi and finite-valued logics. Stud. Log. 61(1), 7–33 (1998)CrossRefzbMATHGoogle Scholar
  2. 2.
    Avron, A., Zamansky, A.: Canonical signed calculi, non-deterministic matrices and cut-elimination. In: Proceedings of the 2009 International Symposium on Logical Foundations of Computer Science, LFCS ’09, pp. 31–45. Springer, Berlin, Heidelberg (2009)Google Scholar
  3. 3.
    Gabbay, D.: Labelled Deductive Systems, Vol. 1. Oxford Logic Guides, Clarendon Press (1996)Google Scholar
  4. 4.
    Avron, A., Lev, I.: Non-deterministic multiple-valued structures. J. Log. Comput. 15(3), 241–261 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Baaz, M., Lahav, O., Zamansky, A.: Effective finite-valued semantics for labelled calculi. In: Gramlich, B., Miller, D., Sattler, U. (eds.) Automated Reasoning. Lecture Notes in Computer Science, vol. 7364, pp. 52–66. Springer Berlin/Heidelberg (2012)CrossRefGoogle Scholar
  6. 6.
    Lahav, O.: Non-deterministic matrices for semi-canonical deduction systems. In: 2012 42nd IEEE International Symposium on Multiple-Valued Logic (ISMVL), pp. 79–84 (2012)Google Scholar
  7. 7.
    Avron, A., Konikowska, B., Zamansky, A.: Cut-free sequent calculi for C-systems with generalized finite-valued semantics. J. Log. Comput. (2012). doi: 10.1093/logcom/exs039
  8. 8.
    Avron, A.: Multi-valued semantics: why and how. Stud. Log. 92, 163–182 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Urquhart, A.: Basic many-valued logic. In: Gabbay, D.M., Guenthner, F. (eds.) Handbook of Philosophical Logic, 2nd edn, vol. 2, pp. 249–295. Springer (2001)Google Scholar
  10. 10.
    Prior, A.N.: The runabout inference-ticket. Analysis 21(2), 38–39 (1960)CrossRefGoogle Scholar
  11. 11.
    Avron, A., Lev, I.: Canonical propositional Gentzen-type systems. In: Gor, R., Leitsch, A., Nipkow, T. (eds.) Automated Reasoning. Lecture Notes in Computer Science, vol. 2083, pp. 529–544. Springer Berlin/Heidelberg (2001)CrossRefGoogle Scholar
  12. 12.
    Avron, A.: Non-deterministic semantics for families of paraconsistent logics. In: Beziau, J.Y., Carnielli, W.A., Gabbay, D.M. (eds.) Studies in Logic. Handbook of Paraconsistency, vol. 9, pp. 285–320. College Publications (2007)Google Scholar
  13. 13.
    Carnielli, W.A., Coniglio, M.E., Marcos, J.: Logics of formal inconsistency. In: Gabbay, M.A., Guenthner, F. (eds.) Handbook of Philosophical Logic, 2nd edn, vol. 14, pp. 15–107. Springer (2007)Google Scholar
  14. 14.
    Ciabattoni, A., Terui, K.: Towards a semantic characterization of cut-elimination. Stud. Log. 82, 95–119 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Ciabattoni, A., Galatos, N., Terui, K.: Algebraic proof theory for substructural logics: cut-elimination and completions. Ann. Pure Appl. Logic 163(3), 266–290 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Avron, A., Lahav, O.: On constructive connectives and systems. Log. Methods Comput. Sci. 6(4) (2010)Google Scholar
  17. 17.
    Miller, D., Pimentel, E.: Using linear logic to reason about sequent systems. In: Proceedings of TABLEAUX 2002, LNAI 2381, pp. 2–23. Springer (2002)Google Scholar
  18. 18.
    Nigam, V., Pimentel, E., Reis, G.: Specifying proof systems in linear logic with subexponentials. Electron Notes Theor. Comput. Sci. 269, 109–123 (2011)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Sano, K.: Sound and complete tree-sequent calculus for inquisitive logic. In: Ono, H., Kanazawa, M., Queiroz, R. (eds.) Logic, Language, Information and Computation. Lecture Notes in Computer Science, vol. 5514, pp. 365–378. Springer Berlin/Heidelberg (2009)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2013

Authors and Affiliations

  1. 1.Vienna University of TechnologyWienAustria
  2. 2.Tel Aviv UniversityTel AvivIsrael

Personalised recommendations